Niacin flush is a flushing of the skin that commonly occurs after taking higher doses of niacin as supplements or prescription medications. It is a harmless and temporary side effect.

People may also call niacin vitamin B3. Niacin may come in the form of nicotinic acid or nicotinamide.

In this article, we examine niacin flush and its associated symptoms. We also discuss why people may use niacin, whether it is harmful, and how to prevent niacin flush.

A person putting some niacin tablets into a pill scheduler.Share on Pinterest
Getty Images/Stocksy Trinette Reed/Stocksy

High doses of niacin can cause the skin to flush, and people may experience an itching or hot, prickly sensation on the skin. Although it may seem like an allergic reaction, it is not. Flushing may affect the face and upper body.

Flushing occurs from dilating blood vessels, which increases blood flow and causes the skin to redden or darken. The dilation of blood vessels may occur due to how niacin reacts with certain proteins within the skin, causing an increase in prostaglandins and the blood vessels to dilate.

Many people taking niacin may experience a niacin flush. People may experience flushing around 30 minutes after taking a high dose of niacin, such as 500 milligrams (mg) or above.

Symptoms of niacin flush may include:

  • the skin on the face and upper body flushing
  • itching, tingling, or prickly sensations on the skin
  • a hot or burning sensation on the skin

Symptoms of niacin flush may clear within 1–2 hours of taking niacin.

People may find that symptoms of niacin flush are most intense when they first start taking high doses of niacin but may reduce with continued use.

The National Institutes of Health (NIH) recommends a daily niacin intake of 14 (milligrams) mg for adult females and 16 mg for adult males.

People may take high doses of niacin, such as 1,000 mg daily, to treat high cholesterol.

High doses of niacin may help lower the risk of heart attack and stroke in people with plaque buildup in the arteries.

High levels of niacin, as nicotinic acid, can help reduce low-density lipoprotein (LDL), or “bad” cholesterol, raise high-density lipoprotein (HDL), or “good” cholesterol, and reduce triglyceride levels.

However, high doses of niacin are unsuitable for people taking statins.

Niacin flush is harmless. It may cause discomfort, but it does damage the body. This flushing will usually go away without treatment within 1–2 hours.

As people continue to take niacin, they may find that the intensity of niacin flush reduces.

According to the NIH, niacin supplements of 30 mg or more may cause headaches, rashes, or dizziness.

Taking high doses of niacin of 1,000 mg or more without the approval of a doctor may have harmful side effects, such as:

Inositol nicotinate, or inositol hexanicotinate, is a combination of a form of niacin and inositol, a type of sugar that occurs in the body.

Retailers may sell inositol nicotinate as “no-flush” niacin. It may reduce flushing symptoms compared with other forms of niacin, as the body takes longer to break it down. Inositol nicotinate also lowers LDL cholesterol and triglycerides and increases HDL cholesterol.

Other sources suggest that although inositol nicotinate reduces or prevents flushing, it may not provide the body with high enough levels of niacin to lower cholesterol.

Niaspan is a prescription, slow-release form of nicotinic acid. It may reduce flushing and still provide benefits for lowering cholesterol. However, it may be more expensive than other forms of niacin.

Niaspan releases niacin more slowly but over a shorter period than other extended-release forms. This means there is less pressure on the liver to process niacin, reducing the risk of liver damage.

If people take immediate-release niacin with food, it may help decrease the intensity of niacin flush symptoms.

People may also find they can minimize flushing by starting with a lower dose of niacin and gradually working up to higher doses over the following weeks.

For example, individuals may take 100 mg of niacin twice daily with meals for the first week, then double the daily amount each week until they reach the prescribed amount. People can discuss with a healthcare professional whether this is safe for them.

According to a 2017 study, taking aspirin alongside niacin may help reduce the effects of flushing.

People can speak with a healthcare professional about the safety of taking aspirin or other medications alongside prescription niacin.

Niacin occurs naturally in many foods, including:

  • poultry
  • fish
  • legumes
  • fortified foods, such as cereals and bread

According to the NIH, niacin supplements come in two main forms: nicotinic acid and nicotinamide.

Nicotinic acid is the form of niacin that doctors prescribe to treat high cholesterol.

Extended-release nicotinic acid releases niacin more slowly into the body over an extended period. Long-term use of high niacin doses and extended-release forms of nicotinic acid may cause liver damage, including hepatitis and liver failure.

Nicotinamide may not cause as many side effects as nicotinic acid. However, doses of 500 mg or more each day may cause diarrhea, easy bruising, and increased wound bleeding.

Doses of 3,000 mg or more daily may cause nausea, vomiting, and liver damage.

Niacin flush is the skin flushing after taking high doses of niacin. Most people will experience this side effect.

People may take higher doses of prescription niacin to treat high cholesterol. Without supervision from a doctor, high doses of niacin may cause harmful side effects.

Niacin flush may also cause a tingling, pricking, or burning sensation and may affect the skin on the face and upper body. It is harmless and usually resolves without intervention within a few hours.

The intensity of niacin flush may vary with different forms of niacin. People may find that increasing dosage slowly to the prescribed amount or taking niacin with food may help reduce symptoms.